Excedrin Migraine is made of a combination of caffeine, acetaminophen and aspirin. Each standard tablet has about 250 milligrams (mg) of acetaminophen, 65 mg of caffeine and 250 mg of aspirin. People who take it need to be careful with the strength of each dose. This is mainly because – an excessive consumption of Excedrin Migraine may cause liver problems like hepatic injuries or damages. In a few one-off instances, a higher strength has resulted in near-fatal and / or fatal results. Can pregnant women take this drug? It is essential to find out more details prior to taking this drug.

Excedrin Migraine has a combination of caffeine, aspirin and acetaminophen. Each of its constituents work in their own ways to help alleviate spells of migraine / headache. Of its three major ingredients, acetaminophen reduces fever as well as brings about needful relief from pains. This med decrease the quantum of prostaglandin(s); this action makes it possible to bear pains.

What is aspirin?


Aspirin is one of the first drugs to be introduced in the category of non-steroidal anti-inflammatory drugs (NSAIDs). Generic forms of aspirin are known as acetylsalicylic acid. This med is taken to treat many types of pain, internal swelling / inflammation, reduce risks of heart arrests / cardiac attacks. In a few cases, it is prescribed to decrease the odds of likely incidence of clotting of blood.

What is caffeine?

Caffeine is not known to relieve pains; but, it has a few substances that can control receptors of a chemical called adenosine. As your nervous system and brain are deprived of such chemicals, you are less likely to get sleepy or tired. As an additional use, caffeine boosts adrenaline levels and thus increases availability to neuro-transmitting chemicals such as dopamine, norepinephrine, serotonin and a few other such brain chemicals.

Moreover, caffeine is readily absorbed into your gastric system; hence, it can gain entry into the bloodstream in lesser duration. The main function is to stop a build-up of adenosine; this makes you less weary.

Can pregnant women take Excedrin migraine?

In general, it is considered unsafe to consume this med in the last trimester of your pregnancy. As it has aspirin in it, this med can expose your fetus to added risks. Intake may hence cause complications during your delivery process. Also, this med can trigger a few congenital conditions in the newly born baby; babies may develop cardiac conditions – especially, premature closing of ductus-arteriosus. This condition may increase the possibility of excessive loss of blood while you are delivering. This may put both the infant and mother at greater risk.

Nor withstanding the warning issued to pregnant women in their 3rd trimester, intake of Excedrin migraine during the first two trimesters can also be risky. This is mainly due to the presence of a full-dosage of aspirin in this med. Your treating doctor may recommend a close watch on the level of amniotic fluids. As the odds of a rapid reduction of amniotic fluids are high, it may cause serious damage to your fetus as well as raise the risks of renal damage / failure.

Owing to the abovementioned risks, it is a safe practice to check with your treating physician / pharmacist prior to starting your medication plan. As an overarching caution, you are advised to stay wary of any drug that may have caffeine and / or aspirin in it. The intake of such meds may only raise the risks of possible fetal damage or of the incidence of a few congenital cardiac disorders, renal problems as well as excessive loss of blood. These may lead to near-fatal / fatal outcomes in both the delivering mother and your new-born infant.

Leave a Reply